Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 3, NWS Raleigh, NC

January 1, 2007Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jan 1, 2007, 11:04 AM EST for Forsyth County, North Carolina. It took effect at Jan 1, 2007, 11:12 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2007, 11:04 AM EST (16:04 UTC)
In effect from
Jan 1, 2007, 11:12 AM EST
Expired
Jan 1, 2007, 6:00 PM EST
In force
7 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 011612
FFWRAH
NCC067-012300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1104 AM EST MON JAN 1 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EST MONDAY

* AT 1100 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED MODERATE TO HEAVY SHOWERS APPROACHING FORSYTH COUNTY. 
  EARLIER HEAVY RAINS CAUSED CONSIDERABLE FLOODING IN THE CITY OF
  WINSTON-SALEM... AND ADDITIONAL RAINS WILL AGGRAVATE THIS FLOODING.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...
  KERNERSVILLE AND CLEMMONS.

COUNTY AND CITY OFFICIALS REPORT CONTINUED FLOODING... PARTICULARLY 
WITHIN THE CITY OF WINSTON-SALEM... WHERE SOME ROADS REMAIN CLOSED DUE 
TO HIGH WATER... AND WHERE PORTIONS OF AN APARTMENT COMPLEX WERE 
EVACUATED THIS MORNING. ADDITIONAL RAINFALL OF A QUARTER TO THIRD OF AN 
INCH IS EXPECTED THROUGH MIDDAY BEFORE THE RAIN ENDS IN THE REGION THIS 
AFTERNOON. THIS ADDITIONAL RAINFALL WILL AGGRAVATE EXISTING FLOODING... 
AND WATER LEVELS WILL REMAIN HIGH THROUGH THIS AFTERNOON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY... OR WHERE OFFICIALS HAVE 
CLOSED THE ROAD DUE TO HIGH WATER. FLOOD WATERS ARE USUALLY DEEPER THAN 
THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS 
AND STREAMS. THE BANKS OF FLOODED CREEKS AND STREAMS MAY BE WEAKENED 
AND PRONE TO COLLAPSE. STORM DRAINS ARE PARTICULARLY DANGEROUS AND CAN 
QUICKLY PULL A CHILD UNDER WATER.

LAT...LON 3623 8004 3604 8007 3601 8040 3624 8042

$$

GIH
2 follow-up statements
000 
WGUS72 KRAH 012122
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EST MON JAN 1 2007

NCC067-012300-
FORSYTH NC-
412 PM EST MON JAN 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EST FOR
FORSYTH COUNTY...

LOCATIONS IN THE WARNING INCLUDE WINSTON SALEM... WALKERTOWN... 
KERNERSVILLE AND CLEMMONS.

THE RAIN HAS ENDED OVER FORSYTH COUNTY AND THE HIGH WATER LEVELS ARE
RECEDING. HOWEVER SOME ROADS REMAIN CLOSED DUE TO HIGH 
WATER...ESPECIALLY IN THE WALKERTOWN AND WATER WORKS AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY... OR WHERE OFFICIALS HAVE 
CLOSED THE ROAD DUE TO HIGH WATER. FLOOD WATERS ARE USUALLY DEEPER THAN 
THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT 
DROWN. 

AS NIGHTFALL APPROACHES...BE ESPECIALLY CAUTIOUS AS IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. 

LAT...LON 3623 8004 3604 8007 3601 8040 3624 8042

$$

RA
000 
WGUS72 KRAH 012304
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EST MON JAN 1 2007

NCC067-012311-
FORSYTH NC-
601 PM EST MON JAN 1 2007

...THE FLASH FLOOD WARNING FOR FORSYTH COUNTY HAS EXPIRED...

THE FLOODING HAS ENDED AND THE HIGH WATER LEVELS HAVE RECEDED.
ALL ROADS HAVE BEEN RE-OPENED.


LAT...LON 3623 8004 3604 8007 3601 8040 3624 8042

$$

RA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 9:33 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 1, 9:33 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
933 AM EST MON JAN 1 2007

.SHORT TERM /REST OF TODAY/...

HAVE JUST SENT A QUICK UPDATE OF ALL PRODUCTS AND GRIDS TO ACCOUNT
FOR ONGOING WIDESPREAD UPPER-JET-INDUCED RAIN IN THE WESTERN
PIEDMONT... OCCURRING AHEAD OF A WEAK SURFACE WAVE ALONG THE
FRONT. 12Z GSO SOUNDING SHOWS PRECIPITABLE WATER VALUES OF 334% OF
NORMAL... AND BASED ON CURRENT RAIN RATES HAVE INCREASED QPF IN
THIS AREA AND MENTIONED PERIODS OF HEAVIER RAIN FOR THE NEXT FEW
HOURS. ALSO... CURRENT TEMPERATURES WITH STRONG WARM AIR
ADVECTION AND EVEN SOME HEATING IN THE EAST ARE QUICKLY NEARING
OR EXCEEDING FORECAST HIGHS... AND HAVE UPDATED MAXES AND HOURLY
TEMPERATURES (AND DEWPOINTS) FOR A SLOWER FRONTAL MOVEMENT. STILL
EXPECT FRONTAL PASSAGE THIS AFTERNOON AS THE MID LEVEL VORTICITY
MAX OVER THE DEEP SOUTH KICKS EASTWARD. WILL CONTINUE TO REASSESS
THE FORECAST THIS MORNING AND FURTHER UPDATES MAY BE NEEDED. -GIH

&&

.PREV DISCUSSION...
/ISSUED 545 AM EST MON JAN 1 2007/

UPDATE...

RAIN CONTINUES TO TRAIN UP THE FRONTAL BOUNDARY ACROSS THE WEST
AND WINSTON SALEM (INT) HAS REPORTED MORE THAN 3 INCHES OF RAIN IN
THE PAST 3 HOURS. BOUNDARY LOOKS TO REMAIN STATIONARY A FEW MORE
HOURS AND WILL BE UPDATING TO NUDGE MY CATEGORICAL POPS INTO MID
MORNING AND RAISE QPF AMOUNTS.

PREV DISCUSSION...
/ISSUED 207 AM EST MON JAN 1 2007/

SHORT TERM /TODAY/...

INSTABILITY IS RATHER WEAK...BUT INCREASING SURFACE CONVERGENCE
COUPLED WITH STRONG DIVERGENCE ALOFT CONTINUES TO PRODUCE CONVECTION
ALONG THE FRONTAL BOUNDARY ALONG THE FOOTHILLS. ISOLATED DAMAGE IS
POSSIBLE AS MOMENTUM FROM >50KT WINDS ALOFT ARE TRANSPORTED
DOWNWARD. DYNAMICS WILL SHIFT EASTWARD INTO THE EASTERN CWFA AROUND
12Z. WILL MONITOR THE ONGOING SITUATION FOR POSSIBLE LATE ADDITION
OF TSRA EARLY THIS MORNING.

MEANWHILE...RAIN WILL BECOME MORE WIDESPREAD AS MOISTURE CONTINUES
TO INCREASE AHEAD OF THE FRONTAL BOUNDARY AND CATEGORICAL POPS LOOK
GOOD THROUGH THE MORNING. LIFT WILL WANE WITH WINDS VEERING MORE
WESTERLY AS THE H95 TROF PASSES...WILL TAPER OFF POPS IN THE WEST
DURING THE AFTERNOON AND IN THE EAST THIS EVENING. TEMPS WILL REMAIN
NEARLY STEADY THROUGH THE DAY...WITH COLD AIR ADVECTION NOT KICKING
IN UNTIL AFTER SUNSET.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

DRY AIR ADVECTION AND DOWNSLOPE FLOW WILL CLEAR SKIES OUT TONIGHT
WITH THICKNESSES FALLING BEHIND THE LOW LEVEL TROF. CONSENSUS MOS
MINS IN THE MID 30S TO LOWER 40S LOOK GOOD. HIGH PRESSURE BUILDS IN
FROM THE WEST THROUGH MIDWEEK...WILL HAVE AN INITIAL COOL DAY
TUESDAY WITH NORTHERLY FLOW AND CLEAR SKIES. HIGH MOVING RAPIDLY
OFFSHORE AND MID LEVEL RIDGING WILL PROVIDE ANOTHER QUICK WARMUP
WITH HIGHS CLIMBING WELL INTO THE 50S AND LOWER 60S WED AND THU.

NEXT SYSTEM LATE THIS WEEK IS QUITE SIMILAR TO THE ONE WE HAVE
TONIGHT...AS OUR NEXT LOW WILL AGAIN BE SOUTHERLY IN ORIGIN. THIS
WILL INCREASE TRANSPORT OF GULF MOISTURE AND CHANCES OF RAIN THU
NIGHT AND FRIDAY. IT WILL BE CLEARING AND DRYING OUT AGAIN FOR THE
WEEKEND WITH CONTINUED MILD TEMPERATURES.

AVIATION /06Z-06Z/...

WIDESPREAD IFR CONDITIONS EXPECTED THROUGH 18Z AS SLY WINDS AHEAD OF
A STRONG COLD FRONT PULL GULF MOISTURE ACROSS CENTRAL NC. BANDS OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR AHEAD OF FRONT.
WESTERLY WINDS BEHIND FRONT WILL USHER DRIER AIR INTO CENTRAL NC
AFTER 18Z...RESULTING IN CLEARING TREND FROM W-E THIS AFTERNOON AND
EARLY EVENING. WINDS WILL BE BREEZY TODAY WITH SLY WINDS AHEAD OF
FRONT AND WLY WINDS BEHIND FRONT GUSTING AROUND 25 MPH.

VFR CONDITIONS SHOULD RETURN TO ALL OF CENTRAL NC BY 00Z TUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
Hazardous weather outlook, Jan 1, 5:01 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EST MON JAN 1 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
501 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

RAINFALL RANGING UP TO ONE INCH WILL BE WIDESPREAD OVER CENTRAL NORTH
CAROLINA TODAY AS A COLD FRONT MOVES EAST ACROSS THE STATE. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE WHICH COULD CAUSE MINOR FLOODING IN
URBAN AND LOW LYING AREAS. THESE LOCALLY HIGHER AMOUNTS ARE MORE
LIKELY IN THE WEST (ESPECIALLY IN THE TRIAD) EARLY THIS MORNING...AND
IN THE EAST FROM MID MORNING THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT WILL SPREAD RAIN INTO THE STATE LATE THIS WEEK.
THE BEST CHANCES FOR RAIN WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 1, 6:51 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      WINSTON-SALEM           36.10N 80.26W
01/01/2007                   FORSYTH            NC   LAW ENFORCEMENT

            WIDESPREAD FLOODING OF LOW LYING AREAS WITH SEVERAL
            STREETS CLOSED DUE TO HIGH WATER. ONE WATER RESCUE HAS
            BEEN PERFORMED, ANOTHER MAY BE IN PROGRESS. EVACUATIONS
            BEING CONSIDERED FOR A COUPLE OF APARTMENT COMPLEXES ON
            THE NORTHSIDE OF WINSTON-SALEM. REPORT FROM WINSTON-SALEM
            POLICE OFFICIALS.

&&

WSS
Local storm report, Jan 1, 7:23 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      WINSTON-SALEM           36.10N 80.26W
01/01/2007                   FORSYTH            NC   TRAINED SPOTTER

            SILAS CREEK OUT OF ITS BANK IN WESTERN WINSTON-SALEM,
            FLOODING A FEW RESIDENCES A HALF MILE EAST OF PEACEHAVEN
            ROAD.

&&

WSS
Local storm report, Jan 1, 10:27 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      WINSTON-SALEM           36.10N 80.26W
01/01/2007                   FORSYTH            NC   BROADCAST MEDIA

            TWENTY-TWO FAMILIES ARE BEING EVACUATED FROM THE BETHANIA
            STATION APARTMENT COMPLEX IN THE 3800 BLOCK OF BETHANIA
            STATION RD.

&&

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:48 AM ESTSevere Thunderstorm WarningRAHForsyth42 min
Jan 1, 4:47 AM ESTFlash Flood WarningRAHForsyth2 hr
Jan 1, 7:16 AM ESTFlash Flood WarningRAHForsyth4 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.